CSN Login
Members Online: 3

Watery Eyes from 5-FU

shmurciakova's picture
shmurciakova
Posts: 910
Joined: Dec 2002

Hello, I am a colon cancer survivor. I had two rounds of chemo involving the drug 5-FU and its oral counterpart Xeloda. Has anyone who has been on these drugs or others, had tearing up to 1 1/2 years later? Did you have surgery to correct the problem? What did you have done and how did it work? I have just had a DCR performed on my right eye and I guess I will have to wait 2 months until the tubes are removed to know whether or not it is going to help me. I also had my other eye (the "good" eye) irrigated, and now it seems to water more than ever. This is driving me crazy. Any input would be helpful. Thanks, Susan.

122456
Posts: 40
Joined: Jun 2005

Hello, the first I had to do chemo for colon cancer, I was on the 5-FU and my eyes would water up all the time. I had a recurrence back in September last year and now I'm on Xeloda 500 mg 4 pills a day and my eyes still tear up but not like they did when I was on the 5-FU. People thought I was crying. I haven't had to have surgery. I just keep tissues handy. May God continue to bless you.

Deena11
Posts: 193
Joined: Nov 2012

I am also a colon cancer survivor. Just finished my chemo treatment 2 1/2 months ago. Almost from the beginning of the chemo treatments, my eyes started watering constantly. Tears rolled down my face constantly. People think I am crying because I am always using a tissue to wipe my eyes. This Saturday, I have an appointment with the eye doctor to see what she can do to reduce the watering or stop it. Hope I don't need surgery on my eyes.

Deena11
Posts: 193
Joined: Nov 2012

Had my eye doctor appointment today and found out a lot of things. I found out that your eyes are covered with a thin layer of skin. When people go through chemo, quite a few people experience skin peeling ( my feet, hand, face, and body peeled like crazy). Your eye skin also peels and sloughs off. My eyes tried to slough off the skin with watery saline liquid. This isn't the same liquid as tears coming form the tear ducts but is essentially salt water without the oils tear duct tears have. This adds to the drying effects. The good news is, the sloughing of eyeball skin should subside within a few months but may take up to a year. She told me to get an over the counter lubricant eye gel called Genteal. It is not the liquid version but the gel version. I will need to apply it several times a day but should alleviate my dry eyes and decrease the tearing.
Deena

cathyp's picture
cathyp
Posts: 366
Joined: Dec 2009

Deena...thanks for sharing, I'm sure this wil help a lot of patients.

Deena11
Posts: 193
Joined: Nov 2012

Thanks, cathy. I really had no idea why my eyes were watering so much and what the doctor told me made sense. Hope it does help some other folks! :)

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network